Missouri, 2005

Hail in Missouri, September 19, 2005

September 19, 2005 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 9:15 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 19, 9:15 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 AM CDT MON SEP 19 2005

.DISCUSSION...
ISOLATED SHOWERS AND STORMS TRYING TO DEVELOP IN THE VICINITY OF THE
FRONT AS NOSE OF UPPER JET MOVES OUT OF SOUTHEAST NEBRASKA INTO
WESTERN IOWA. VERY WEAK LOW LEVEL CONVERGENCE ALONG THIS FRONT IS
KEEPING THIS INITIAL DEVELOPMENT FROM BECOMING TOO WIDESPREAD...BUT
STILL THINK ACTIVITY WILL BE INCREASING THIS AFTERNOON AS FRONT
MOVES INTO LESS CAPPED ENVIRONMENT ACROSS NORTH CENTRAL MISSOURI
BACK TO AROUND KANSAS CITY AREA.  WILL PULL POPS FURTHER NORTH FOR
THIS MORNING TO COVER CURRENT ACTIVITY.

PC

&&

.PREV DISCUSSION...
410 AM CDT MON...
CLEAR SKIES ACROSS THE FORECAST AREA IN THE WAKE OF CONVECTION
OVERNIGHT.  ALTHOUGH THE MODELS ARE FAIRLY CONSISTENT WITH THE
STRENGTH AND PLACEMENT OF MAJOR FEATURES...THE THUNDERSTORM ACTIVITY
CURRENTLY TO THE NORTH AND EAST OF THE FORECAST AREA IS MORE
ACCURATELY REPRESENTED BY THE GFS.

WENT NEAR GUIDANCE TEMPS WITH THE EXCEPTION OF TODAY.  WITH LITTLE
CLOUD COVER TO INHIBIT HEATING...DECIDED TO BUMP UP TEMPS.  AT THE
UPPER LEVELS...A FLAT RIDGE IS IN PLACE OVER THE CENTRAL U.S.
THROUGH THE NEAR TERM.  SHORTWAVES PUSHING ACROSS THE RIDGE WARRANT
SMALL POPS...ALTHOUGH MOISTURE RETURN DOES NOT BEGIN UNTIL
WEDNESDAY.  BEST CHANCES FOR PRECIP TODAY WILL BE IN THE SOUTHERN
PORTION OF THE FORECAST AREA WHERE DAYTIME HEATING WILL BE THE
GREATEST AND THE ATMOSPHERE WILL EXPERIENCE THE HIGHEST DEGREE OF
DESTABILIZATION DUE TO THE BOUNDARY. AN AXIS OF MOISTURE AND
INSTABILITY SETS UP ALONG THE KS-MO BORDER ON WEDNESDAY SO INCREASED
POPS SLIGHTLY. WITH MARGINAL MOISTURE...DECIDED AGAINST ALSO
INCREASING QPF.

TM

410 PM CDT SUN...
SHORT TERM FOCUS ON THUNDERSTORM CHANCES TONIGHT AND MONDAY. WARM
FRONT THAT HAS BEEN SLOW TO LIFT THROUGH FORECAST AREA THIS
AFTERNOON...FINALLY ON THE MOVE AND SHOULD BE ORIENTED NORTHWEST TO
SOUTHEAST FROM NORTHEAST KANSAS INTO CENTRAL MISSOURI EARLY THIS
EVENING. UPPER LEVEL FEATURES A BIT COMPLICATED WITH TWO SHORT WAVES
IN FLOW...ONE CURRENTLY MOVING INTO EASTERN NEBRASKA HELPING TO KICK
OFF CONVECTION THERE...AND SECOND WAVE JUST TO ITS WEST MOVING INTO
NORTHERN PLAINS. THIS INITIAL WAVE QUICKLY MOVES TO THE NORTHEAST
THIS EVENING...AND A SURFACE WAVE THAT HAS DEVELOPED IN CENTRAL
KANSAS WILL MOVE NORTHEAST INTO IOWA AS THIS UPPER WAVE MOVES OFF.
THIS SHOULD HELP TO PULL THE WARM FRONT FURTHER TO THE NORTH AS THE
EVENING PROGRESSES AND SHOULD HELP FOCUS ANY THUNDERSTORM
DEVELOPMENT MORE INTO NORTH CENTRAL MISSOURI LATER TONIGHT.  COLD
FRONT ASSOCIATED WITH THIS SURFACE LOW WILL LIKELY WAIT FOR THE
SECONDARY UPPER WAVE TO FINALLY PUSH INTO THE AREA MONDAY MORNING.
THINK THIS INITIAL SYSTEM WILL LEAVE ENOUGH SUBSIDENCE IN ITS WAKE
TO QUELL ANY STORM REDEVELOPMENT IN NORTHWEST MISSOURI BUT AS THIS
FRONT MOVES FURTHER SOUTH DURING THE MORNING...REDEVELOPMENT WILL BE
POSSIBLE ALONG THIS BOUNDARY...SO WILL LEAVE CHANCE POPS RUNNING
FROM AROUND KANSAS CITY...THROUGH KIRKSVILLE...SOUTHWARD.

ONCE FRONT MOVES SOUTH OF AREA MONDAY AFTERNOON...SHOULD SEE SOME
DRY WEATHER RETURN FOR TUESDAY...BUT LATE TUESDAY NIGHT...ALREADY
WILL BE SEEING A RETURN FLOW WITH ISENTROPIC LIFT INTO EASTERN
KANSAS AND WESTERN MISSOURI...SO WILL PUT SOME LOW POPS INTO THOSE
AREAS.

PC

EXTENDED RANGE FORECAST CONTINUES TO REMAIN A CHALLENGE. DECIDED TO
UP POPS TO THE CHANCE CATEGORY TUESDAY NIGHT INTO WEDNESDAY. STRONG
ISENTROPIC LIFT NOTED ON THE 310K SURFACE FROM BOTH THE NAM AND GFS.
NAM VERY DRY IN THE LOWER TO MID LEVELS THOUGH...WITH A SIGNIFICANT
DISPARITY NOTED BETWEEN THE NAM (-3 TO -6C) AND THE GFS (12 TO 15C)
AT 12Z WEDNESDAY MORNING. WE WILL SEE SOME DRYING WITH SURFACE HIGH
PRESSURE RIDGING IN TUESDAY INTO WEDNESDAY...AND FEEL A COMPROMISE
BETWEEN THE TWO WOULD BE THE WAY TO GO. THAT WOULD INDICATE
SUFFICIENT MOISTURE FOR THIS LIFT TO TAP FOR SCATTERED STORMS.

ACTIVE PATTERN TO PERSIST INTO THE END OF THE WEEK ACROSS THE
CONUS...AS UPPER LEVEL RIDGE SLOWLY ERODES WITH INCREASING WESTERLY
FLOW IN THE MID-LATITUDES. GFS HINTS AT DIRTY FLOW AROUND THE
NORTHERN PERIPHERY OF THE WEAKENING RIDGE...AND WHILE SLIM CHANCES
FOR RAIN MAY BE POSSIBLE...OUR BEST CHANCES ARE TIED TO MUCH
STRONGER SHORTWAVE AND ATTENDANT FRONT FRIDAY EVENING...AND
RESULTANT RETURN FLOW SATURDAY IN ITS WAKE. ALSO INTRODUCED A SLIGHT
CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. COMBINATION OF
FRONTAL PASSAGE...AND THE GFS POSITION OF THE REMNANTS OF WHAT IS
CURRENTLY TROPICAL DEPRESSION EIGHTEEN COULD COMBINE FOR A DECENT
RAIN CHANCE. HOWEVER...DO NOT WISH TO COUNT ON SUCH A SCENARIO OUT
SEVEN DAYS

MH
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 19, 5:01 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT MON SEP 19 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
601 AM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL PUSH THROUGH THE OUTLOOK AREA TODAY. THE
FRONT...COMBINED WITH DAYTIME HEATING AND THE INFLUENCE OF AN UPPER
LEVEL DISTURBANCE...WILL TRIGGER THUNDERSTORM DEVELOPMENT. THESE
STORMS WILL GENERALLY BE SOUTH AND EAST OF A BATES TO LAFAYETTE TO
RANDOLPH COUNTY LINE. AS THE ATMOSPHERE BECOMES MORE UNSTABLE...SOME
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA ON
WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY...PRIMARILY ACROSS
NORTHERN MISSOURI AND NORTHEAST KANSAS. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS CENTRAL
MISSOURI...GENERALLY SOUTH OF A LINE FROM BUTLER TO WARRENSBURG TO
MOBERLY.

In the hours before

Special weather statement, Sep 19, 10:20 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON SEP 19 2005

MOZ004>006-191645-
GENTRY-HARRISON-MERCER-
1120 AM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL HARRISON...NORTHEASTERN
GENTRY AND WESTERN MERCER COUNTIES UNTIL 1145 AM CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM JUST NORTHEAST OF
ALBANY TO RIDGEWAY TO CAINESVILLE. THESE STORMS ARE MOVING EAST AT
40 MPH.

PEOPLE IN HARRISON AND MERCER COUNTIES...INCLUDING THE CITIES OF NEW
HAMPTON...RIDGEWAY AND CAINSVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

HUDSON

The radar

The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Worth

When
September 19, 11:30 AM CST
Where
Worth County, 1 mi E of Denver
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -94.317

Hail, Worth

When
September 19, 12:20 PM CST
Where
Worth County, 5 mi E of Denver
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -94.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476391, 5476392.